MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; STAPLE, FIXATION, BONE

SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; STAPLE, FIXATION, BONE
Model Number 72203160
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Foreign zip code: (b)(6).
 
Event or Problem Description
It was reported that during shoulder lip repair procedure, the flexible drill broke during pull out the drill.The broken piece was removed from the patient and 3 hours delay was reported.The procedure was successfully completed with a back-up device.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10, h3, h6: one flexible curved twist drill (2.6mm) for 2.3mm suture anchor used for treatment, was returned for evaluation.The drill has broken at the distal end.The damage is where the spiral drill tip is welded to the stranded flex cable.It is consistent with a fractured weld.Torque was a factor.The drill should be used in continuous rotation while drilling inward and retreating.The flex cable composition is reactive to inadvertent torque overload (sudden starts and stopping or switching between forward and reverse rotations), twisting and bending.The distal portion and blades have scratches and dings aligned with contact with another instrument or device.The stranded section has also been forced out of alignment with the shaft.The instrument is intended to flex but not bend.Per instructions for use: ¿these instruments are intended for repeated use with proper care and handling.As with any surgical instrument, careful attention must be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.Maintaining guide alignment throughout drilling is required to ensure drill bit integrity.It is recommended to drill in one continuous motion to prepare the site.Sudden starting and stopping of the drill bit in the bone may cause drill bit breakage.¿ no root cause related to the manufacture of the device was confirmed.Complaint history review indicated no similar allegations for the lot number reported.Device history review/batch/lot review did not indicate a condition or product/procedure failure that supported the allegation.Product met specifications upon release to distribution.

Brand Name
TWIST DRILL FLEX CRVD FOR 2.3 SA
Common Device Name
STAPLE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9302720
Report Number1219602-2019-01400
Device Sequence Number2172148
Product Code JDR
UDI-Device Identifier03596010656018
UDI-Public03596010656018
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K102660
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/22/2023
Device Model Number72203160
Device Catalogue Number72203160
Device Lot Number50722641
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2019
Initial Date Received by Manufacturer 10/24/2019
Supplement Date Received by Manufacturer02/17/2020
Initial Report FDA Received Date11/10/2019
Supplement Report FDA Received Date02/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1